Arkansas, 2013

Winter Storm and Winter Weather in Arkansas, December 5 to 6, 2013

December 5 to 6, 2013 · NWS MEG · 12 events in 12 counties and zones

An arctic cold front pushed into the Northeast Arkansas during the evening of December 5th, 2013. Widespread rain was already occurring, due to the combination of abundant mid-level moisture, an enhanced upper level jet and an upper level disturbance moving through the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic cold front pushed into the Northeast Arkansas during the evening of December 5th, 2013. Widespread rain was already occurring, due to the combination of abundant mid-level moisture, an enhanced upper level jet and an upper level disturbance moving through the area. As a result of the cold front, temperatures plummeted and turned rain over to freezing rain and sleet across Eastern Arkansas. The freezing line stalled in its progression to the southeast around midnight and remained roughly located from Forrest City to West Memphis. After sunrise...the freezing line pushed southeast and brought arctic air into the rest of East-Central Arkansas. Meanwhile...freezing rain and sleet changed over to snow across Northeast Arkansas during the morning of December 6th, 2013. The wintry precipitation tapered off during the late afternoon and evening hours on December 6th, 2013. Total snow amounts ranged from an inch around Jonesboro, to as much as 8 inches or more across Randolph and Lawrence Counties. Just southeast of the heavy snow accumulations, a corridor of heavy sleet occurred. The corridor, including Craighead, Poinsett, Northeast Mississippi and Southeast Greene Counties, received greater than one and a half inches of sleet. In addition, locations northwest of a Forrest City to a Jericho line, received at least a quarter inch of ice. The wintry precipitation created hazardous travel. Many accidents occurred as a result. A few trees and power lines fell due to the ice as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 3:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 5, 3:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CST THU DEC 5 2013

.DISCUSSION...

...MAJOR ICE ACCUMULATIONS EXPECTED ACROSS NORTHEAST ARKANSAS TO THE
MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE...

WINTER STORM BEGINNING TO AFFECT PORTIONS OF RANDOLPH COUNTY AT THIS
TIME. TEMPERATURES HAVE DROPPED TO 32 DEGREES THUS TURNING RAIN OVER
TO FREEZING RAIN. MEANWHILE ACROSS THE REST OF THE
CWA...TEMPERATURES RANGE FROM 79 DEGREES IN ABERDEEN MISSISSIPPI TO
34 DEGREES IN WALNUT RIDGE ARKANSAS. AREAS OF LIGHT RAIN CONTINUE TO
AFFECT MUCH OF THE CWA. HEAVIER PRECIPITATION CONTINUES TO REMAIN
LOCATED FROM NORTH CENTRAL ARKANSAS INTO SOUTHERN MISSOURI. THE COLD
FRONT HAS JUST PUSHED THROUGH ABERDEEN THUS EXPECT TEMPERATURES TO
BE IN THE 50S BY THE NEXT OBSERVATION.

THE HEAVIER BANDS OF PRECIPITATION ARE EXPECTED TO MOVE INTO THE
MIDSOUTH AFTER MIDNIGHT. THIS STORM HAS THE POTENTIAL DUMP AROUND AN
INCH OF ICE FROM THE JONESBORO ARKANSAS TO DYERSBURG TENNESSEE
CORRIDOR. FREEZING RAIN WILL BE THE PREDOMINANT WEATHER TYPE FOR
MUCH OF THE EVENT WITH THE EXCEPTION OF
RANDOLPH...LAWRENCE...CLAY...AND GREENE COUNTIES IN ARKANSAS WHERE
THE DEPTH OF THE COLDER AIR MAY BE DEEP ENOUGH TO TURN FREEZING RAIN
OVER TO SLEET AND POSSIBLY OVER TO SNOW AT THE TAIL END OF THE
STORM.

EXPECT THE FREEZING LINE TO REACH A LINE FROM JONESBORO ARKANSAS TO
DYERSBURG TENNESSEE BETWEEN 9 PM-MIDNIGHT. BETWEEN 3AM-7AM...PRECIP
WILL BEGIN TO CHANGE OVER FROM PARIS TENNESSEE...TO COVINGTON
TENNESSEE...TO WYNNE ARKANSAS. BY 9 AM...RAIN WILL BE CHANGING OVER
TO FREEZING RAIN IN MEMPHIS AND JACKSON TENNESSEE. AFTER NOON
TIME...RAIN WILL BEGIN CHANGING OVER FROM CLARKSDALE MISSISSIPPI TO
NEAR DECATURVILLE TENNESSEE. FOR THE REST OF NORTH
MISSISSIPPI...PRECIPITATION WILL LIKELY REMAIN RAIN WITH POSSIBLY A
BRIEF CHANGEOVER TO FREEZING RAIN RIGHT BEFORE PRECIPITATION ENDS.

AS FOR TOTAL AMOUNTS...EXPECT A QUARTER INCH OF ICE WITH 2-3 INCHES
OF SLEET AND POSSIBLY AS MUCH AS 1-2 INCHES OF SNOW TO OCCUR ACROSS
RANDOLPH...LAWRENCE..CLAY...AND GREENE COUNTIES. FROM JONESBORO...TO
UNION CITY INCLUDING AREAS NEAR KENNETT...CARUTHERSVILLE...AND
DYERSBURG...DEVASTATING ICE ACCUMULATIONS OF UP TO AN INCH ARE
POSSIBLE WITH A HALF INCH UP TO 2 INCHES OF SLEET. FROM FORREST
CITY...TO MEMPHIS...TO JACKSON EXPECT A QUARTER TO A HALF INCH OF
ICE WITH POSSIBLY A TRACE OF SLEET AT THE TAIL END OF THE
PRECIPITATION. FOR NORTHWEST MISSISSIPPI TO NEAR DECATURVILLE
TENNESSEE...EXPECT A TENTH OF AN INCH TO UP TO A QUARTER INCH OF
ICE. NORTHEAST MISSISSIPPI WILL RECEIVE LITTLE IF ANY ICE
ACCUMULATIONS.

WILL CONVERT WINTER STORM WARNING OVER TO ICE STORM WARNING FOR
CROSS...POINSETT...CRAIGHEAD COUNTIES IN ARKANSAS AS WELL AS THE
MISSOURI BOOTHEEL AND LAUDERDALE...DYER...LAKE AND OBION COUNTIES IN
TENNESSEE. FREEZING RAIN IS EXPECTED TO BE THE MAIN PRECIPITATION
TYPE THUS WANTED TO HAVE WARNING FOCUS ON ICE ACCUMULATIONS EXPECTED.

EXPECT THE ICE TO ACCUMULATE MAINLY ON TREES AND POWER LINES AS ROAD
TEMPERATURES MAY TAKE AWHILE TO DROP TO BELOW FREEZING WITH THE
EXCEPTION OF BRIDGES AND OVERPASSES DUE TO THE RECENT WARM WEATHER.

EXPECT PRECIPITATION WILL END LATE FRIDAY AFTERNOON ACROSS NORTHEAST
ARKANSAS. PRECIPITATION WILL END BY EARLY EVENING ACROSS MEMPHIS AND
BY MIDNIGHT ACROSS NORTHEAST MISSISSIPPI.

SATURDAY WILL BE COLD WITH HIGHS RANGING FROM THE MID 20S TO UPPER
20S.

A SECOND ROUND OF WINTER WEATHER IS EXPECTED BY SATURDAY NIGHT INTO
SUNDAY AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE GULF COAST. WITH
COLD AIR IN PLACE...PRECIPITATION WILL FALL AS FREEZING RAIN OR
SLEET ACROSS AT LEAST THE NORTHWEST HALF OF THE CWA INITIALLY.
TEMPERATURES COULD WARM UP ON SUNDAY CHANGING THE PRECIPITATION TO
RAIN EAST OF THE MISSISSIPPI RIVER. HOWEVER...IT WILL DEPEND ON WHAT
ACCUMULATIONS OCCUR FROM THIS FIRST STORM WHICH MAY KEEP
TEMPERATURES COOLER THAN MODELS ARE PREDICTING. AT LEAST MINOR
ACCUMULATIONS CAN BE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST
MISSISSIPPI AND MUCH OF WEST TENNESSEE. STAY TUNED.

COLD HIGH PRESSURE WILL SETTLE OVER THE REGION OVER THE REST OF THE
FORECAST PERIOD.

KRM

&&

.AVIATION...

18Z TAF CYCLE

MAINLY IFR CONDITIONS WILL PERSIST THROUGH THE AFTERNOON HOURS
BEFORE CEILINGS DROP TO LIFR LEVELS TONIGHT AND REMAIN THERE
THROUGH THE END OF THE FORECAST PERIOD. RAIN WILL INCREASE IN
COVERAGE ACROSS THE FORECAST AREA THIS AFTERNOON WITH AN ISOLATED
THUNDERSTORM POSSIBLE OVER SOUTHEAST PORTIONS OF THE FORECAST
AREA. PRECIPITATION IS EXPECTED TO CHANGE OVER TO FREEZING RAIN
OVER NORTHWEST PORTIONS OF THE FORECAST AREA BY LATE AFTERNOON AND
THEN SPREAD SOUTHEAST WITH FREEZING RAIN EXPECTED TO START IN THE
KMEM AND KMKL AREA BY MID-MORNING ON FRIDAY. WINDS WILL BE MAINLY
FROM THE NORTH AT 10 TO 15 KNOTS WITH SOME HIGHER GUSTS FOR MUCH
OF THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  33  33  20  30 / 100 100  30  10
MKL  33  33  19  30 / 100 100  40  10
JBR  27  27  13  23 / 100 100  20  10
TUP  42  42  27  37 / 100 100  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR LEE AR-
     PHILLIPS-ST. FRANCIS.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
     CRAIGHEAD-CROSS-MISSISSIPPI-POINSETT.

     ICE STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR CRITTENDEN.

MO...ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
     DUNKLIN-PEMISCOT.

MS...ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR DESOTO-TUNICA.

     WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST FRIDAY FOR ALCORN-
     BENTON MS-COAHOMA-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-UNION-YALOBUSHA.

TN...ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR CARROLL-
     CROCKETT-FAYETTE-GIBSON-HAYWOOD-HENRY-MADISON-SHELBY-
     WEAKLEY.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
     DYER-LAKE-LAUDERDALE-OBION.

     ICE STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR TIPTON.

     ICE STORM WARNING FROM NOON TO 9 PM CST FRIDAY FOR CHESTER-
     DECATUR-HARDEMAN-HENDERSON.

     WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST FRIDAY FOR HARDIN-
     MCNAIRY.

&&
Hazardous weather outlook, Dec 5, 3:43 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CST THU DEC 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 PM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

FREEZING RAIN...MIXED WITH SLEET AT TIMES WILL CONTINUE TO DEVELOP
THIS EVENING THROUGH THE NIGHT ACROSS NORTHEAST ARKANSAS WHERE A
WINTER STORM WARNING IS CURRENTLY IN EFFECT. RAIN WILL CHANGE TO
FREEZING RAIN ACROSS PARTS OF EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE OVERNIGHT WHERE AN ICE STORM
WARNING IS IN EFFECT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER WILL CAUSE TRAVEL PROBLEMS FOR THE MIDSOUTH
ON FRIDAY. THE BRUNT OF THE WINTER PRECIPITATION WILL FALL AS
FREEZING RAIN IN THE I-40 CORRIDOR...WITH A MIXTURE OF FREEZING
RAIN...SLEET AND SNOW ACCUMULATIONS FURTHER NORTH. ICE
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE FOR SEVERAL NORTHERN
AND WESTERN MIDSOUTH COUNTIES. SLEET AND SNOW ACCUMULATIONS OF 2
TO 5 INCHES ARE ALSO EXPECTED ACROSS THE NORTHEAST ARKANSAS.
FURTHER SOUTH IN NORTH MISSISSIPPI AND A SMALL PORTION OF
SOUTHWEST TENNESSEE LIGHT FREEZING RAIN ACCUMULATIONS ARE
ANTICIPATED. PLEASE REFER TO WEATHER STORM WARNINGS AND ADVISORIES
THAT ARE IN EFFECT FOR PORTIONS OF THE MIDSOUTH. VISIT OUR WEBSITE
AT WWW.SRH.NOAA.GOV/MEG FOR DETAILS.

A SECOND ROUND OF WINTER PRECIPITATION IS LIKELY OVER A
LARGE PORTION OF THE MIDSOUTH SATURDAY NIGHT THROUGH SUNDAY...WITH
ADDITIONAL ICE AND SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE... SLEET AND SNOW ACCUMULATIONS ARE REQUESTED
TONIGHT THROUGH SUNDAY.

In the hours before

Local storm report, Dec 5, 4:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST THU DEC 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY SLEET      WALNUT RIDGE            36.07N 90.96W
12/05/2013  E0.00 INCH       LAWRENCE           AR   COUNTY OFFICIAL

            FREEZING RAIN THAT STARTED AROUND 2 PM HAS CHANGED TO
            PERIODS OF HEAVY SLEET. NO MAJOR ROAD PROBLEMS AT THIS
            TIME.

&&

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Randolph

When
December 5, 5:00 PM CST to December 6, 3:00 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice, up to a half inch of sleet and up to 8 inches or more of snow fell across Randolph County.

Winter Storm, Clay

When
December 5, 6:00 PM CST to December 6, 4:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice, around an inch of sleet, and between 2-6 inches of snow fell across Clay County.

Winter Storm, Lawrence

When
December 5, 6:00 PM CST to December 6, 4:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice, around an inch of sleet, and between 2-8 inches of snow fell across Lawrence County.

Winter Storm, Greene

When
December 5, 7:00 PM CST to December 6, 4:00 PM CST
Where
Greene forecast zone
Reported by
Emergency Manager
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice, 1 to 2 inches of sleet, and 1 to 3 inches of snow fell across Greene County.

Winter Storm, Craighead

When
December 5, 8:00 PM CST to December 6, 5:00 PM CST
Where
Craighead forecast zone
Reported by
Emergency Manager
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

A combination of a quarter of an inch of ice, between 1 to 2 inches of sleet, and up to an inch of snow fell across Craighead County.

Winter Storm, Poinsett

When
December 5, 9:00 PM CST to December 6, 6:00 PM CST
Where
Poinsett forecast zone
Reported by
Emergency Manager
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice and between 1 and 2 inches of sleet fell across Poinsett County.

Winter Storm, Mississippi

When
December 5, 9:00 PM CST to December 6, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
Emergency Manager
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice and between 1 and 2 inches of sleet fell across Mississippi County.

Winter Storm, Cross

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Cross forecast zone
Reported by
Emergency Manager
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice and between a half inch and one and a half inches of sleet fell across Cross County.

Winter Storm, Crittenden

When
December 5, 10:00 PM CST to December 6, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Emergency Manager
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

A combination of a quarter inch of ice and up to an inch of sleet fell across Crittenden County.

Winter Storm, St. Francis

When
December 5, 11:00 PM CST to December 6, 6:00 PM CST
Where
St. Francis forecast zone
Reported by
Emergency Manager
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

The combination of a quarter inch of ice and around a half inch of sleet fell across St. Francis County.

Winter Storm, Lee

When
December 6, 12:00 AM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice and a half inch of sleet fell across Lee County.

Winter Weather, Phillips

When
December 6, 7:00 AM CST to 6:00 PM CST
Where
Phillips forecast zone
Reported by
Emergency Manager
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

A combination of a tenth of an inch of ice with trace amounts of sleet fell across Phillips County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483202, 483203, 483205, 483206, 483208, 483209, 483210, 483211, 483212, 483213, 483214, 483215.